Anyone else on Levoxyl or thyroid replacement AND PD meds (sinimet)?

My GP recently thought my thyroid level was too "high" by a tiny amount over the normal and lowered my thyroid replacement dosage. Soon after my worst PD symptom, constipation, and general wearing off got worse to the point that I am in daily agony. I called her and begged to go back on previous dosage. She said OK, try it. I had thyroid cancer and thyroidectomy in 2001, PD appeared in 2002. Anyone else see a relationship between thyroid levels and pd meds effectiveness?

16 Replies

oldestnewest
  • I have just been diagnosed with borderline high thyroid levels. I am not on any meds as my GP wanted to know what my Parkinsons Consultant thought. She thinks I should be on meds so am going to see my GP. I have noticed that my Parkinsons symptoms are not as well controlled, as you mention. Also have pain in hip, legs and knee. Been told this is not Parkinson related, but not so sure. Your comments are interesting as I was not aware that thyroid levels could affect Parkinsons control.

  • I have had the problem with Madopar and blood sugar results which as yet have not been resolved. Apparently it can affect certain blood test results (lots of info on the net) Sinemet is Levodopa similar to Madopar.

    I wonder if your PD drug is giving false results on your blood tests.

    Just a thought, but worth investigating perhaps.

  • this subject interests me as my dad is PD and has a thyroid disorder.

    we noticd confusion and mental deterioration and then I started to study the paperwork enclosd with madopar med. It states

    DO NOT TAKE MADOPAR IF YOU HAVE A THYROID DISORDER

    none off the GPs or specialists seemed concerned. I contated ROche , the makers of madopar to ask why. After many months of perrstering them they state that

    TSH blood readings will not be true rreadings when on thse meds together. Meaning that you wil neve quite know how much thyroxine you truly need.

    Dad is still on both meds as you cannot take away thryoxine from the body it is essential.

    I would be interrested to find someone who has researched the subject of PD peds and thyroxine and how they react.

  • Yes. My neuro said PD was made worse by low thyroid. Is Madopar the sAme as sinemet? I will look it up. Thanks!

  • I'm interested in following this post. I just had the left side of my thyroid removed and will get blood tests in 3 weeks. PD for me is hard enough to control and now I know to be sure my doctors work together with my meds.

    Thanks

  • Yes jenette make sure all docs have copies of all labwork.

  • I have been on Synthroid since about age 38 (dx with PD age 52 and I am 62 now) I am on Sinemet now and have been since my dx and since my DBS. Is there a correlation between the two?? Curiuos, please let me know what you find out!!!

    Thanks SadieSadie

  • Yes will do.

  • I have been on Lyvoxyl for an underactive thyroid (hypothyroidism) since 1998. PD symptoms started in 2003. I read some time ago that most people with PD have an underactive thyroid and low good cholesterol. This makes us feel tired, when really we do have enough energy (at least until PD enters the picture. Sinemet seems to help. I am starting in a clinical trial to test Glutathione, that is supposed to increase PD suffers energy levels. I will let everyone here know when I know more. In the mean time I will work on recovery.

  • Keep us posted. Are you in Florida? Lots of people have encouraged me to explore glutathione, but since it's by intravenous (or something) I'm not interested. I Can barely take another pill, and I used to take supplements RELIGIOUSLY! (B, C, D, E , Ca, Mg, etc.)

  • I have no thyroid, due to thumb-sized tumors first on one half then later on the other. These tumors and the result of radiation therapy at age 2 to rid me of tonsilitis (didn't work). Been on L-thyroxene since having the second half was removed (age 50 - am now 60).

    I, personally have no discernable issues with any kind of reaction with the LT and my carba/levo. Also just googled both and could not locate any interactions.

    Best wishes,

    Steve (Bisbee, AZ)

  • Thanks Steve. Don't know why lowering my levoxyl dosage should affect my worst PD symptom so drastically. I also have no thyroid (removed in 2001 due to cancer).

  • I was diagnosed with hypothyroid in 1996 and PD in 2006---take levothyroxin, sinement, requip xl and lovastatin for cholesterol---good cholesterol is low. This is the first time I have been made aware that there might be a connection. Will definitely watch this site and do some research to find out more. Recently I have been more fatigued and have a lot of leg and foot pain-was blaming a recent trip to Italy and sightseeing but now am wondering. Thank you for bringing this issue to light.

  • Also check out those statins (lovastatin). Statins are known to cause muscle and joint pain in some people and more recent studies show a high incidence of fatigue in people taking them. Lots of info on a google search.

  • Diagnosed with PD since 2005. Had cancer and a thyroidectomy in 2009. I'm on Levothyroxin 175 mcg for about 1 year now. Carbo/Levo, Amantadine,and Azilect are my PD meds.

    Leg cramps have increased lately. I increased my treadmill walking and am doing more with light weights for arm strength....this is helping, before I increased physical activity fatigue was a real problem...not so much anymore.

  • I'm on 88 mcg. My exercise has dwindled also so that exacerbates constipation. Thanks. I'd like to hear if anything changes.

You may also like...